In a single institution during a 14-month period, thromboembolic disease occurred in six women who had been taking norethynodrel, thrombophlebitis was observed in three patients and pulmonary infarction in two, and an arterial occlusion in one patient resulted in the loss of a lower extremity. Mild diabetes mellitus existed in one case, one woman had worn a cast until three weeks prior to admission, and one patient may have had thrombophlebitis during a previous pregnancy. In the remaining three cases, no predisposing cause for thrombotic disease was detected. Statistical and experimental evidence proving that norethynodrel causes thromboembolic disease is lacking, but clinical experience may be interpreted as suggesting that a possible etiologic relationship exists rarely in susceptible individuals.
Schatz IJ, Smith RF, Breneman GM, Bower GC. Thromboembolic Disease Associated With NorethynodrelReport of Six Cases. JAMA. 1964;188(6):493–495. doi:10.1001/jama.1964.03060320015003
Customize your JAMA Network experience by selecting one or more topics from the list below.